Improved Second-Order Quantifier Elimination in Modal Logic

  • Renate A. Schmidt
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5293)


This paper introduces improvements for second-order quantifier elimination methods based on Ackermann’s Lemma and investigates their application in modal correspondence theory. In particular, we define refined calculi and procedures for solving the problem of eliminating quantified propositional symbols from modal formulae. We prove correctness results and use the approach to compute first-order frame correspondence properties for modal axioms and modal rules. Our approach can solve two new classes of formulae which have wider scope than existing classes known to be solvable by second-order quantifier elimination methods.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ackermann, W.: Untersuchung über das Eliminationsproblem der mathematischen Logik. Math. Ann. 110, 390–413 (1935)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Bachmair, L., Ganzinger, H., Waldmann, U.: Refutational theorem proving for hierarchic first-order theories. Appl. Algebra Engineering, Comm. Computing 5(3/4), 193–212 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Conradie, W., Goranko, V., Vakarelov, D.: Algorithmic correspondence and completeness in modal logic: I. The core algorithm SQEMA. J. Logic Computat. 2(1-5), 1–26 (2006)MathSciNetGoogle Scholar
  4. 4.
    Conradie, W., Goranko, V., Vakarelov, D.: Algorithmic correspondence and completeness in modal logic: II. Polyadic and hybrid extensions of the algorithm SQEMA. J. Logic Comput. 16, 579–612 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Doherty, P., Lukaszewicz, W., Szałas, A.: Computing circumscription revisited: A reduction algorithm. J. Automat. Reason. 18(3), 297–336 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gabbay, D.M., Ohlbach, H.J.: Quantifier elimination in second-order predicate logic. S. Afr. Computer J. 7, 35–43 (1992)Google Scholar
  7. 7.
    Gabbay, D.M., Schmidt, R.A., Szałas, A.: Second-Order Quantifier Elimination: Foundations, Computational Aspects and Applications. College Publ. (2008)Google Scholar
  8. 8.
    Goranko, V., Vakarelov, D.: Elementary canonical formulae: Extending Sahlqvist’s theorem. Ann. Pure Appl. Logic 141(1-2), 180–217 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Sahlqvist, H.: Completeness and correspondence in the first and second order semantics for modal logics. In: Proc. 3rd Scandinavian Logic Symposium, 1973, pp. 110–143. North-Holland, Amsterdam (1975)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Renate A. Schmidt
    • 1
  1. 1.School of Computer ScienceThe University of Manchester 

Personalised recommendations